Alert archive / Washington / Wind Advisories in 2008
Wind Advisory 4, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Jan 14, 2008, 8:56 AM PST for San Juan County, Washington. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2008, 8:56 AM PST (16:56 UTC)
- Expired
- Jan 14, 2008, 9:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 4.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 141656 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 856 AM PST MON JAN 14 2008 WAZ515-150100- /O.NEW.KSEW.WI.Y.0004.080114T1656Z-080115T0500Z/ WESTERN STRAIT OF JUAN DE FUCA- 856 AM PST MON JAN 14 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING FOR THE WESTERN STRAIT OF JUAN DE FUCA... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY FOR THE WESTERN STRAIT UNTIL 9 PM PST THIS EVENING. SOUTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 50 HAVE BEEN OCCURRING ACROSS THE AREA THIS MORNING AHEAD OF A STRONG COLD FRONT. EXPECT THE WINDS TO BECOME WEST EARLY THIS AFTERNOON AND REMAIN GUSTY BEHIND THE FRONT. THE WINDS WILL DIMINISH DURING THE EVENING. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. $$ WAZ514-150100- /O.NEW.KSEW.WI.Y.0004.080114T2000Z-080115T0500Z/ EASTERN STRAIT OF JUAN DE FUCA- 856 AM PST MON JAN 14 2008 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PST THIS EVENING FOR THE EASTERN STRAIT OF JUAN DE FUCA... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY FOR THE EASTERN STRAIT FROM NOON TODAY UNTIL 9 PM PST THIS EVENING. A COLD FRONT OFF THE COAST WILL MOVE ACROSS THE AREA THIS AFTERNOON AND KICK UP GUSTY WINDS FROM THE WEST. WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS NEAR 50 MPH BEHIND THE FRONT. THE WINDS WILL THEN DIMINISH TONIGHT. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. $$ WAZ001-503-506-150100- /O.NEW.KSEW.WI.Y.0004.080114T1656Z-080115T0500Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- 856 AM PST MON JAN 14 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING FOR THE FAR NORTH INTERIOR... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY FOR THE FAR NORTH INTERIOR UNTIL 9 PM PST THIS EVENING. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 45 MPH THIS MORNING WILL INCREASE FURTHER AHEAD OF A STRONG COLD FRONT THAT WAS OFF THE COAST. EXPECT WINDS TO INCREASE TO 25 TO 35 MPH WITH GUSTS NEAR 50 MPH LATER THIS MORNING AND PERSIST THROUGH MID AFTERNOON. WINDS WILL BECOME SOUTHWEST 20 TO 30 MPH WITH LOCAL GUSTS NEAR 45 MPH BEHIND THE FRONT LATER THIS AFTERNOON. THE WINDS WILL THEN SUBSIDE THIS EVENING. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. $$ WAZ510-150100- /O.NEW.KSEW.WI.Y.0004.080114T1656Z-080115T0500Z/ ADMIRALTY INLET AREA- 856 AM PST MON JAN 14 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING FOR THE ADMIRALTY INLET AREA... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY FOR THE ADMIRALTY INLET AREA UNTIL 9 PM PST THIS EVENING. SOUTHEAST WINDS OF 15 TO 25 MPH WERE OCCURRING ACROSS THE AREA THIS MORNING. HOWEVER WINDS WERE MUCH STRONGER OVER WHIDBEY ISLAND WHERE WINDS WERE IN THE 25 TO 35 MPH RANGE WITH GUSTS NEAR 45 MPH. THE GUSTY WINDS WILL PERSIST THROUGH THIS AFTERNOON. A STRONG COLD FRONT OFF THE COAST WILL MOVE ACROSS THE AREA THIS AFTERNOON. WEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH WILL OCCUR BEHIND THE COLD FRONT. EXPECT THE GUSTY WINDS TO THEN DIMINISH TONIGHT. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS WINDS. $$ WEATHER.GOV
1 follow-up statement
000 WWUS76 KSEW 142256 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 256 PM PST MON JAN 14 2008 WAZ001-503-506-514-515-150000- /O.CAN.KSEW.WI.Y.0004.000000T0000Z-080115T0500Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- 256 PM PST MON JAN 14 2008 ...WIND ADVISORY IS CANCELLED FOR THE FAR NORTH INTERIOR AND THE STRAIT OF JUAN DE FUCA... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND ADVISORY FOR THE FAR NORTH INTERIOR AND STRAIT OF JUAN DE FUCA. WINDS LATE THIS AFTERNOON WERE MOSTLY IN THE 15 TO 25 MPH RANGE AND ARE NOT EXPECTED TO INCREASE MUCH THE REST OF THE DAY THROUGH THIS EVENING. HOWEVER THERE COULD BE A FEW GUSTS NEAR 40 MPH OVER WESTERN SKAGIT COUNTY THIS AFTERNOON THROUGH EARLY THIS EVENING. $$ WAZ510-150500- /O.CON.KSEW.WI.Y.0004.000000T0000Z-080115T0500Z/ ADMIRALTY INLET AREA- 256 PM PST MON JAN 14 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING FOR THE ADMIRALTY INLET AREA... A WIND ADVISORY REMAINS IN EFFECT FOR THE ADMIRALTY INLET AREA UNTIL 9 PM PST THIS EVENING. GUSTY WEST WINDS WILL CONTINUE ACROSS THE AREA THROUGH THIS EVENING. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY...WITH THE HIGHEST SPEEDS OCCURRING ACROSS WHIDBEY ISLAND. EXPECT THE GUSTY WINDS TO DIMINISH TONIGHT. $$ WEATHER.GOV
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 14, 3:30 AM PST, 5 hours 26 minutes earlier.
Area forecast discussion, Jan 14, 3:30 AM PST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 330 AM PST MON JAN 14 2008 .SYNOPSIS...A STRONG COLD FRONT WILL MOVE SE THROUGH WESTERN WA TODAY WITH RAIN TURNING TO SHOWERS IN THE AFTERNOON. A FEW SNOW SHOWERS WILL ALSO BE POSSIBLE EARLY THIS EVENING ACROSS THE LOWLANDS. SNOW SHOWERS WILL BE MAINLY CONFINED TO THE CASCADES OVERNIGHT WITH DRIER BUT COOLER CONDITIONS ACROSS THE AREA ON TUESDAY. DRY WEATHER IS EXPECTED THROUGH THE END OF THE WORK WEEK AS A STRONG UPPER LEVEL RIDGE BUILDS OFF THE WA COAST. && .SHORT TERM...SHORT TERM FOCUS ON VIGOROUS COLD FRONT INVADING FROM THE NW. IR SATELLITE AND SURFACE OBS SHOW STEADY ADVANCEMENT DOWN THE BC COAST AS SFC WINDS SWITCH TO THE NW. OFFSHORE BUOYS...EVEN BUOY NO 5 SHOWING NLY FLOW. AND ON RADAR ALREADY SEEING SOME PRECIP ACROSS THE NORTHERN ZONES FROM KUIL TO KBLI. MODELS...SUBSEQUENT MODEL RUNS SHOWED GFS TRENDING TOWARD THE FASTER EUROPEAN SOLUTION...AND IS PREFERRED OVER THE SLOWER NAM. THE NAM SEEMS ABOUT 6 HRS BEHIND. GFS SHOWS THE BACK EDGE OF THE SFC FRONT PASSING THROUGH THE COAST BY 18Z AND THROUGH THE INTERIOR BY 21Z. WILL SEE A STRONG PUSH OF WESTERLIES THROUGH THE STRAIT OF JUAN DE FUCA AS THE KUIL TO KBLI PRES GRADIENT JUMPS TO PLUS 7.6 MB THIS AFTERNOON. IN FACT...EXPECTING BREEZY TO WINDY CONDITIONS TODAY ACROSS ALL ZONES. AS HAS BEEN ADVERTISED OVER THE PAST FEW DAYS...THE MAIN CONCERN WITH THIS SYSTEM IS THE POSSIBLE DEVELOPMENT OF LOWLAND SNOW SHOWERS. AS MENTIONED ABOVE WITH THE FROPA TIMING...LOOKS LIKE WE WILL SEE RAIN TURNING OVER TO SHOWERS THIS AFTERNOON. MODELS SHOW DEEP COOL AIR BEHIND THIS FRONT WITH SNOW LEVELS LOWERING FROM 5000 FT TO JUST A FEW HUNDRED FEET. TEMPS AT 925MB WILL HOVER AROUND -1 TO -2 C IN THE EVENING AND DOWN TO ABOUT -4 C OVERNIGHT. THICKNESS VALUES FROM 1000-850 MB WILL ALSO DROP TO THE 1280S. GIVEN ALL THIS...SNOW WILL BE POSSIBLE. LIMITING FACTOR IN THE FORECAST IS ONCE THE COOLER AIR ARRIVES THE UPPER LEVEL TROUGH WILL QUICKLY SHIFT EAST INTO EASTERN WA WITH MOISTURE AND SHOWERS DECREASING ACROSS THE AREA. SHOWERS MAY ALSO BE VERY BRIEF WITH SOME SPOTS ONLY SEEING A TRACE. HIGHS TODAY ALSO EXPECTED IN THE MID 40S WITH A MIX POSSIBLE WITH LITTLE ACCUMULATION. HOWEVER...MM5 GFS ALSO HINTING AT CONVERGENCE ZONE OVER SNOHOMISH CO THAT WILL MOVE SE IN THE EVENING. THEN AGAIN STRONG NW WINDS OF 30-35 KTS AT 850 MB MAY ALSO FORCE ALL SHOWERS INTO THE CASCADES. WITH ALL THIS IN MIND...WILL HOLD ONTO THE CHANCE OF SNOW SHOWERS ACROSS ALL LOWLANDS...WITH LESS CHANCES COAST AS PRECIP ENDS SOONER. WE WILL NEED TO WATCH OUT FOR ANY ACCUMUALTIONS ACROSS THE HIGHER HILLS THOUGH...ESPECIALLY IF PSCZ DEVELOPS. BY TUESDAY...THE UPPER LEVEL TROUGH WILL MOVE WAY EAST OF THE AREA...OVER MONTANA. MORNING SHOWERS WILL BE MAINLY CONFINED TO THE MOUNTAINS WITH DRIER WEATHER FOR THE AFTERNOON. A STRONG UPPER LEVEL RIDGE WILL BUILD OFF THE WA COAST TUE EVENING THROUGH WED BLOCKING ANY WET WEATHER INTO THE AREA. WILL BE DRY BUT ALSO COOLER. 33 .LONG TERM...THE UPPER LEVEL RIDGE OFF THE WA COAST WILL DOMINATE ACROSS THE AREA THROUGH MUCH OF THE EXTENDED FORECAST...KEEPING WESTERN WA DRY. THE RIDGE MAY BEGIN TO BREAK DOWN BY SAT AS AN UPPER LEVEL TROUGH ROUNDS SE THROUGH CENTRAL BC. FORECAST ALREADY COVERS THIS SO NO NEED FOR ANY TWEAKS. ENJOY THE BREAK. 33 && .AVIATION...A STRONG COLD FRONT EXTENDING SW FROM CENTRAL VANCOUVER ISLAND EARLY THIS MORNING WILL SWEEP ONSHORE LATE THIS MORNING AND THROUGH THE INTERIOR EARLY THIS AFTERNOON. STRONG ONSHORE FLOW WILL RAPIDLY FOLLOW THE FRONT. A 2-4 HOUR BAND OF STEADY RAINFALL WILL ACCOMPANY THE FRONT AND WILL BE FOLLOWED BY SHOWERS...MAINLY TIED TO THE TERRAIN...AND CONVERGENCE ZONES OVER THE CENTRAL AND NORTHERN PUGET SOUND AREAS. COLD AIR ALOFT WILL MOVE IN AROUND NIGHTFALL (PIC9)...AND SOME SHOWER ACTIVITY MAY MIX WITH OR TURN TO SNOW BEFORE COMING TO AN END 06Z-09Z. THE HIGHEST CHANCE OF LIGHT ACCUMULATIONS ARE EAST OF THE I-5 CORRIDOR AND IN THE NORTH KING/SOUTH SNOHOMISH COUNTY AREAS...BUT THE CHANCES OF ACCUMULATIONS OF AN INCH OR MORE AT ANY OF THE TERMINALS IS LESS THAN 30 PERCENT. SURFACE WINDS AND WINDS ALOFT WILL BE THE MAIN FACTOR WITH THIS INCOMING FRONTAL SYSTEM. FOR A 2-4 HOUR PERIOD WITH AND AHEAD OF THE FRONT MANY TERMINALS WILL SEE S/SE WINDS 18G28KT AND WINDS AT 040 WILL RISE TO SW45KT (PIC9). WIND WILL RAPIDLY SHIFT TO SW20G30KT BEHIND THE FRONT EXCEPT AT KHQM...AND AROUND THE STRAIT OF JUAN DE FUCA WHERE THEY WILL COME AROUND TO 29025G35KT...HIGHER OVER THE WATER. WIND WILL DIMINISH AFTER 05Z. ALBRECHT && .MARINE...MODELS CONTINUE TO SHOW THE INCOMING FRONT STRENGTHENING AS IT MOVES SE ACROSS THE AREA TODAY. WILL MAINTAIN A GALE WARNING FOR THE COAST...STRAIT...ADMIRALTY INLET...AND NORTHERN INLAND WATERS AHEAD OF THE FRONT. GALES ARE ALSO EXPECTED BEHIND THE FRONT THIS AFTERNOON IN THE STRAIT AND ADMIRALTY INLET...IN THE NORTHERN INLAND WATERS E OF WHIDBEY ISLAND...AND ALONG THE COASTAL WATERS WITH UNSTABLE NW FLOW AND STRONG COLD AIR ADVECTION. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED IN THE PUGET SOUND AND HOOD CANAL AREA THROUGH THIS EVENING. CONDITIONS WILL GRADUALLY RELAX LATE MON NIGHT THROUGH TUE NIGHT AS HIGH PRES BUILDS OVER THE AREA. RATHER TRANQUIL CONDITIONS WILL CONTINUE THROUGH ABOUT THE FIRST PART OF THE WEEKEND. ALBRECHT && .SEW WATCHES/WARNINGS/ADVISORIES... .GALE WARNINGS ALL WATERS EXCEPT PUGET SOUND AND HOOD CANAL. .SMALL CRAFT ADVISORY PUGET SOUND AND HOOD CANAL. .SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR. WEATHER.GOV/SEATTLE
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 9:53 AM PST | Snow Advisory | SEW | 18 hr |
Nearby
Wind Advisories in Washington, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.